Kentucky, 2010Heavy Snow in Kentucky, December 4, 2010
December 4, 2010 · NWS LMK · 1 event in 1 county or zone
An upper air disturbance sliding southeast across Illinois combined with weak low pressure across Kentucky to bring snow across the northern Kentucky Bluegrass. Light snow developed during the early morning hours and continued intermittently through the evening hours on the 4th of December.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper air disturbance sliding southeast across Illinois combined with weak low pressure across Kentucky to bring snow across the northern Kentucky Bluegrass. Light snow developed during the early morning hours and continued intermittently through the evening hours on the 4th of December. A band of moderate snow developed shortly after dawn and brought 2 to 5 inches of snow along a thin arc stretching from Trimble County through Clark and Madison Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 3, 10:01 PM EST, 2 hours 29 minutes earlier.
Area forecast discussion, Dec 3, 10:01 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1001 PM EST FRI DEC 3 2010
...FORECAST UPDATE...
ONGOING FORECAST LOOKS PRETTY WELL ON TRACK FOR THE ACCUMULATING
SNOWFALL EXPECTED LATE TONIGHT THROUGH SATURDAY EVENING. JUST MAKING
SMALL ADJUSTMENTS TO THE PRECIP GRIDS. A SNOW BAND IS DEVELOPING
FROM CENTRAL IL...TO SW INDIANA...TO S-CNTRL KY HOWEVER BASED ON
SPOTTER CALLS AND OUR TDWR...LOOKS LIKE THE PRECIP IS ALOFT AT LEAST
FOR THE MOMENT. UPSTREAM OBS ARE REPORTING SNOW THOUGH...RSV IL AND
HUF IN...DESPITE TEMPS FROM SDF SOUTHWESTWARD IN THE MID-UPPER 30S.
AMDAR SOUNDINGS FROM SDF SHOW ONLY SUB-FREEZING TEMPS ALOFT...WITH A
SMALL ABOVE FREEZING LAYER AT THE SFC. SNOW FALLING ALOFT WILL
LIKELY MOISTEN THE LOWER-LEVEL...LOWERING TEMPS AND RAISING
DEWPOINTS AT THE SFC. THUS...HAVE MOSTLY SNOW WORDING IN THE GRIDS
WITH A SMALL 3-HR WINDOW OF A RASN MIX OVER THE FAR SWRN CWA. ONLY
OTHER CHANGE WAS TO REMOVE POPS FROM THE BLUEGRASS THROUGH MIDNIGHT.
WILL REFRESH THE WSW BUT AMOUNTS AND TIMING ARE WELL ON TRACK BASED
ON CURRENT FORECAST SO NO LARGE CHANGES NEEDED. UPDATE OUT ALREADY.
.SHORT TERM (TONIGHT - SATURDAY NIGHT)...
WHAT A DIFFERENCE SOME SUNSHINE MAKES. KSDF HAS GOTTEN INTO THE LOW
40S AND KBWG IS INTO THE MID 40S. BUT ALAS THAT SUNSHINE IS FADING
FAST AS ANOTHER CLIPPER SYSTEM APPROACHES. UPSTREAM 88DS INDICATE
SOME RETURNS IN A SOMEWHAT NARROW BAND ACROSS NORTHWEST ILLINOIS.
EXPECT THIS MOISTURE TO MOVE INTO THE NORTHWEST CWA AND START
BRINGING IN VERY LIGHT SNOW AT FIRST JUST AFTER 00Z. EXPECT MORE
WIDESPREAD COVERAGE THROUGH THE NIGHT...WITH SNOW LIKELY TOWARD
DAYBREAK OVER THE NORTHWEST CWA. SOUNDING INDICATE THIS PRECIP
SHOULD BE ALL SNOW EXCEPT OVER THE SOUTHWEST CWA...WHERE ENOUGH OF
THE SOUNDING WILL BE ABOVE ZERO FOR A RAIN/SNOW MIX. STILL...DRY
CONDITIONS NEAR THE SURFACE COULD MAKE IT ALL SNOW...BUT FOR NOW
WILL LEAVE AS A MIXTURE.
DURING THE DAY SATURDAY...SOUNDINGS ACROSS THE CENTRAL AND NORTHERN
CWA ARE ALMOST COMPLETELY BELOW FREEZING WITH A DEEP ISOTHERMAL
LAYER. TOP OF THE MOIST LAYER IS RIGHT AT -9 TO -13 DEGREES...WITH
THE COLDEST OVER THE NORTHEAST CWA. GIVEN THE DEPTH OF THE
ISOTHERMAL LAYER...MODERATE TO HEAVY SNOW IS POSSIBLE IN BANDS
SOMEWHERE BETWEEN KSDF AND OUR NORTHEAST CWA. BY AFTERNOON...THE
KSDF AND PERHAPS SOUTH KLEX AREA COULD SEE A TRANSITION OVER TO A
RAIN/SNOW MIX...AND HAVE THAT IN THE FORECAST FOR NOW. SOUTH CENTRAL
KENTUCKY SHOULD BE ALL RAIN UNTIL TEMPS COOL BY EVENING. THE LOW
TRACK ASSOCIATED WITH THIS SYSTEM WILL DETERMINE JUST WHERE THE
RAIN/SNOW MIX LINE IS...AS POINTS SOUTH AND EAST OF THE LOW SHOULD
SEE TEMPS RISE INTO THE LOW 40S DURING THE DAY.
BASED SNOW RATIOS/QPF ON ABOVE THINKING AND HAVE COME UP WITH ONE TO
THREE INCHES OF SNOW ACCUMULATIONS FOR THE EVENT ACROSS A LINE
BISECTING THE NORTHWEST TO SOUTHEAST CWA. THE BULK OF THE SNOW
SHOULD FALL BETWEEN 06Z TONIGHT AND 18Z SATURDAY. AFTER COORDINATION
WITH SURROUNDING OFFICES...HAVE GONE WITH A WINTER WEATHER ADVISORY
FROM DUBOIS COUNTY INDIANA SOUTHEAST TO LINCOLN COUNTY KENTUCKY. THE
ADVISORY WILL RUN TO 00Z SUNDAY. LATER SHIFTS CAN ADJUST THE END
TIME BY HOW MUCH SNOW STILL FALLS SATURDAY EVENING.
SATURDAY NIGHT SHOULD SEE MOISTURE DECREASE FROM ABOVE...SO THERE
WILL BE FEWER CRYSTALS TO GENERATE SNOW. HAVE LIGHT SNOW ENDING BY
MIDNIGHT AND THEN JUST SCATTERED FLURRIES AFTER THAT.
.LONG TERM (SUNDAY - FRIDAY)...
...COLDEST AIR OF THE SEASON TO ARRIVE EARLY NEXT WEEK...
A BENIGN COLD WEATHER PATTERN LOOKS TO SET UP FOR NEXT WEEK WITH
RIDGING OVER THE WESTERN CONUS AND A STRONG TROUGH OVER THE EASTERN
CONUS. THE TROUGH WILL INFLUENCE OUR TEMPS KEEPING US PRETTY COLD
NEXT WEEK. WE/LL SEE HIGHS IN THE UPPER 20S AND 30S THROUGH
THURSDAY. THE COLDEST DAYS WILL BE MONDAY AND TUESDAY AS A CORE OF
-14 DEGREE C AIR ROTATES DOWN THROUGH THE EAST CONUS TROUGH. HIGHS
ON THESE DAYS WILL LIKELY STAY BELOW FREEZING! AS FOR LOW
TEMPS...TEENS AND LOW 20S WILL BE THE RULE FOR NEXT WEEK. WITH THE
COLD CORE NEAR US MON NIGHT/TUES NIGHT AND ONLY PARTLY CLOUDY
SKIES...LOW TEMPS WILL DROP INTO THE MID TEENS OVER MOST LOCATIONS.
ALSO OF NOTE...ANY SNOW COVER THAT REMAINS FROM SATURDAY/S CLIPPER
SYSTEM MAY RESULT IN SLIGHTLY COLDER TEMPS FOR THE FIRST PART OF
THE WEEK THAN WHAT IS CURRENTLY FORECAST.
IN ADDITION TO THE COLD...NORTHWEST FLOW WILL BE FAVORABLE FOR SOME
FLURRIES OR LIGHT SNOW SHOWERS SUNDAY THROUGH MONDAY. 12Z GFS
SOUNDINGS INDICATE THAT TUES MAY ALSO BE FAVORABLE FOR SOME FLURRIES
AS WELL WITH A SHALLOW LOW LAYER OF MOISTURE IN THE -10 TO -15
DEGREES C RANGE. WITH TEMPS BEING SO COLD...IT WOULD BE POSSIBLE
FOR THE ATMOS TO SQUEEZE OUT SOME FLAKES. HOWEVER IN ORDER TO AVOID
FLIP-FLOPPING...I DID NOT RE-INSERT FLURRIES FOR TUES. IF COMING
MODEL RUNS CONTINUE TO HAVE SIMILAR SOUNDINGS...FLURRIES MAY BE
RE-ADDED.
TEMPS WILL BEGIN TO MODERATE BY THURSDAY/FRIDAY AS THE UPPER LEVEL
PATTERN BECOMES LESS AMPLIFIED AND MORE ZONAL. HIGH TEMPS WILL BE
IN THE MID 30S TO AROUND 40 BY FRIDAY. ALSO...THE PATTERN LOOKS TO
BECOME MORE ACTIVE BY THE END OF THE WEEK AND INTO THE FOLLOWING
WEEK WITH THE PACIFIC JET BECOMING MORE ACTIVE. A NORTHERN STREAM
SYSTEM WILL FIRST SKIRT BY TO OUR NORTH AROUND FRIDAY. THEN THE
PACIFIC JET WILL DRIVE ANOTHER SYSTEM UP FROM THE SOUTH INTO OUR
AREA BY EARLY THE FOLLOWING WEEK.
&&
.AVIATION (00Z TAF ISSUANCE)...
AN UPPER LEVEL DISTURBANCE WILL PUSH TOWARDS THE REGION FROM THE NW
TONIGHT...BRINGING SNOW TO GENERALLY THE SDF AND LEX TERMINALS AFTER
06Z AND LASTING THROUGH AT LEAST 18-21Z SATURDAY. LIGHT SNOW MAY
AFFECT SDF AS EARLY AS 06-09Z...BY 12Z AT LEX...AND VERY LIGHT SN OR
A RASN MIX AT BWG IF PRECIP CAN MAKE IT THAT FAR SOUTH BEFORE 12Z
SATURDAY. CIGS/VSBYS WILL REMAIN VFR UNTIL SNOWFALL COMMENCES...MOST
LIKELY AFTER 09Z FROM WHICH CONDITIONS WILL DETERIORATE. BEST TIME
FRAME FOR THE HEAVIEST SNOWFALL WILL BE AT LEX AND PERHAPS SDF TOO
BETWEEN 15-21Z SATURDAY...WHERE MVFR CIGS AND MVFR-IFR VSBYS WILL BE
LIKELY. LOW MVFR-HIGH IFR CIGS WILL BE POSSIBLE FOR SDF AND
ESPECIALLY LEX TOWARDS THE END OF THE MAIN PRECIP FIELD...AND ALSO
TOWARDS THE END OF THIS 24-HR TAF PERIOD.
BWG WILL LIKELY SEE THE EARLY SATURDAY MORNING SNOW OR RASN MIX
CHANGEOVER TO ALL RAIN AT SOME POINT SATURDAY WITH PERHAPS SOME VERY
LIGHT SNOW TOWARDS THE 21-00Z TIME FRAME AS THE SYSTEM STARTS TO
EXIT THE REGION TO THE EAST.
THE SFC LOW WILL TRACK ACROSS SRN KY...SO SFC WINDS WILL START OUT
FROM THE SE SAT MORN...SWITCHING TO THE N AND FINALLY THE NW SAT
NIGHT.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY FROM 1 AM TO 7 PM EST SATURDAY FOR
KYZ029>043-045>049-055>057-067.
IN...WINTER WEATHER ADVISORY FROM 1 AM EST /MIDNIGHT CST/ TO 7 PM EST
/6 PM CST/ SATURDAY FOR INZ076>079-083-084-090>092.
&&
UPDATE.........AL
SHORT TERM.....RJS
LONG TERM......AML
AVIATION.......ALHazardous weather outlook, Dec 3, 10:00 PM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1000 PM EST FRI DEC 3 2010
INZ076>079-083-084-090>092-KYZ029>043-045>049-055>057-067-050300-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-HARRISON IN-FLOYD IN-CLARK IN-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-
BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-
JESSAMINE KY-CLARK KY-BOYLE KY-GARRARD KY-MADISON KY-LINCOLN KY-
1000 PM EST FRI DEC 3 2010 /900 PM CST FRI DEC 3 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND NORTH CENTRAL KENTUCKY.
.DAY ONE...OVERNIGHT.
LIGHT SNOW WILL BEGIN TO FALL AROUND MIDNIGHT...WITH THE
INTENSITY PICKING UP TOWARD DAYBREAK SATURDAY. EVEN A LITTLE LIGHT
SLEET OR RAIN COULD MIX IN AT ONSET BEFORE CHANGING ALL TO SNOW.
SNOWFALL ACCUMULATIONS OF UP TO AN INCH ARE POSSIBLE ACROSS SOUTH
CENTRAL INDIANA BY DAWN SATURDAY. UNTREATED ROADWAYS AND BRIDGE
OVERPASSES WILL BECOME SLICK OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SNOW WILL FALL FOR MOST OF THE DAY SATURDAY. THE EXCEPTION MAY BE
ALONG AND SOUTH OF THE INTERSTATE 64 CORRIDOR BY SATURDAY
AFTERNOON AS TEMPERATURES RISE. TOTAL ACCUMULATIONS ARE EXPECTED
TO RANGE FROM ONE TO THREE INCHES ALONG AND NORTHEAST OF A LINE
FROM JASPER INDIANA TO STANFORD KENTUCKY...INCLUDING THE
LOUISVILLE AND LEXINGTON METRO AREAS. SLICK SPOTS ARE
POSSIBLE...EVEN ON TREATED ROADWAYS...IN AREAS WHERE MODERATE TO
HEAVY SNOW FALLS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN LOUISVILLE.
INZ089-KYZ023>028-053-054-061>066-070>078-081-082-050300-
PERRY IN-HANCOCK KY-BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-
HARDIN KY-LARUE KY-MARION KY-BUTLER KY-EDMONSON KY-HART KY-
GREEN KY-TAYLOR KY-CASEY KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1000 PM EST FRI DEC 3 2010 /900 PM CST FRI DEC 3 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...OVERNIGHT.
A MIX OF LIGHT RAIN OR SNOW WILL FALL OVERNIGHT. EVEN A LITTLE
LIGHT SLEET COULD MIX IN AT ONSET BEFORE BECOMING ALL LIGHT SNOW
TOWARDS DAWN. LITTLE TO NO ACCUMULATIONS ARE EXPECTED...BUT SLICK
SPOTS ARE POSSIBLE ON UNTREATED ROADWAYS AS WELL AS BRIDGE
OVERPASSES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A MIXTURE OF RAIN AND SNOW IS POSSIBLE SATURDAY MORNING...THEN
PRECIPITATION SHOULD TURN TO ALL RAIN BY THE AFTERNOON. BY EVENING
THERE MAY BE A RETURN TO ALL SNOW AS TEMPERATURES FALL. SNOW
ACCUMULATIONS...IF ANY...SHOULD REMAIN ALONG AND NORTH OF A
HARTFORD TO JAMESTOWN LINE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN LOUISVILLE.
RJS/AML/AL
In the hours before
Special weather statement, Dec 3, 9:51 PM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
951 PM EST FRI DEC 3 2010
INZ076-083-084-089-090-KYZ023>025-027-028-053-062>064-074-076-
040500-
ORANGE IN-DUBOIS IN-CRAWFORD IN-PERRY IN-HARRISON IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-GRAYSON KY-HARDIN KY-LARUE KY-
EDMONSON KY-HART KY-GREEN KY-BARREN KY-METCALFE KY-
INCLUDING THE CITIES OF...PAOLI...JASPER...MARENGO...TELL CITY...
CORYDON...HAWESVILLE...HARDINSBURG...BRANDENBURG...LEITCHFIELD...
ELIZABETHTOWN...FORT KNOX...HODGENVILLE...BROWNSVILLE...
MUNFORDVILLE...GREENSBURG...GLASGOW...EDMONTON
951 PM EST FRI DEC 3 2010 /851 PM CST FRI DEC 3 2010/
...LIGHT SNOW BEGINNING TO FALL...
A BAND OF LIGHT SNOW HAS FORMED FROM SOUTHWEST INDIANA EXTENDING
INTO SOUTH-CENTRAL KENTUCKY. TRAINED SPOTTERS HAVE REPORTED VERY
LIGHT SNOW FALLING IN HARRISON COUNTY INDIANA...WITH VERY LITTLE
RAIN OR LIGHT SLEET MIXING IN. AT THIS TIME...THE PRECIPITATION IS
VERY LIGHT AND LITTLE TO NO ACCUMULATIONS ARE EXPECTED BEFORE
LOCAL MIDNIGHT. HOWEVER...ANY LIGHT SNOW OR LIGHT WINTRY MIX
FALLING MAY CREATE SLICK ROADWAYS SO USE CAUTION IF OUT DRIVING
TONIGHT.
AL
Heavy Snow, Franklin
- When
- December 4, 12:30 AM EST to 10:00 PM EST
- Where
- Franklin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.239, -84.877 (the zone’s center; the record gives no point)
Four to 5 inches of snow fell near Frankfort, Kentucky.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in North Carolina, December 4, 20106 deaths · 12 injured · 18 events
- Winter Weather in Oregon, December 4, 20101 death · 11 injured · 1 event
- Avalanche in Washington, December 4, 20101 death · 1 event
- Lake-Effect Snow in Ohio, December 4 to 8, 2010$2.8 million · 9 events
- Lake-Effect Snow in Pennsylvania, December 4 to 9, 2010$800,000 · 2 events
- Winter Weather in Kentucky, December 4, 20101 injured · $5,000 · 21 events
- Winter Weather in North Carolina, December 4 to 7, 201012 events
- Lake-Effect Snow and Winter Weather in Indiana, December 4 to 7, 201011 events
- Lake-Effect Snow in New York, December 4 to 9, 20108 events
- Lake-Effect Snow and Winter Weather in Michigan, December 4 to 8, 20106 events
- Blizzard and Heavy Snow in Virginia, December 4 to 5, 20104 events
- Heavy Snow in North Carolina, December 4 to 5, 20102 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 263653.